Alabama, 2023

Hail and Damaging Winds in Alabama, June 25, 2023

June 25, 2023 · NWS BMX · 19 events in 12 counties and zones

Several Meso-scale Convective Systems tracked southeast across Central Alabama during the afternoon and evening hours on June 25th. The storms encountered a very unstable air mass with surface based CAPE 3000-5000 J/kg during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Several Meso-scale Convective Systems tracked southeast across Central Alabama during the afternoon and evening hours on June 25th. The storms encountered a very unstable air mass with surface based CAPE 3000-5000 J/kg during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 25, 12:00 PM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 25, 12:00 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
100 PM CDT Sun Jun 25 2023

...New MESOSCALE UPDATE, AVIATION...

.MESOSCALE UPDATE FOR SEVERE STORM POTENTIAL...
Issued at 1215 PM CDT SUN JUN 25 2023

We continue to watch and wait for storms to blossom across Central
Alabama as we go into the afternoon hours. We already have our
first isolated convection developing across the northwest counties
within parameter space that continues to grow more volatile with
each hour that goes by. Due to the delay in the initial onset of
storms, we're going to realize our high temperatures of the day in
the lower 90s, especially along and west of the I-65 corridor and
across our far southern counties. RAP analysis is now indicating
SBCAPE values of 5000-6000 J/kg across Mississippi as surface
dewpoints have still not mixed in these areas. Unfortunately,
we'll have to issue a Heat Advisory as a result with Heat Index
values running between 103 and 106 across the western two tiers of
counties. A PWAT/MLCAPE gradient is currently bisecting Central
Alabama from north to south, ranging from 1.8 to 1.9 inches in the
west to 1.3 inches in the far east. We expect deeper moisture and
PWATS to continue to rise from west to east through the
afternoon, providing more fuel for severe storm development.

Based on initial development ongoing now and high-res guidance
trends this afternoon, we could be looking at isolated supercell
development first with large hail and damaging wind potential. As
widespread storms develop later on this afternoon, an MCS is then
expected to move southward or southwestward across Central
Alabama during the late afternoon and early evening hours.
Widespread damaging wind potential would accompany any MCS that
happens to develop as the cold pool rapidly advances with slab-
like lifting. Convective trends will continue to be monitored
through the afternoon, so stay tuned for future updates. PoPs were
adjusted back a few hours to account for the later initiation and
high temps were adjusted upward areawide.

&&

.SHORT TERM...
(Today through Monday)
Issued at 350 AM CDT SUN JUN 25 2023

So while the initial MCS, did not develop as expected overnight,
there are some pockets of clouds moving into middle TN, northwestern
AL that could produce a shower or two. through the morning. The next
shortwave is now sliding through the Ohio Valley and we are
beginning to see a piece break off and start its southeastward
motion toward our area. Models are really all over the place as for
timing as it works into the area. One model is as early as 10 AM,
where another model says 4 PM. The consensus says between 12 and 1
PM and then quickly sliding south through the afternoon and exiting
before 10 PM. This MCS is the biggest concern to our area. Also the
biggest headache to the forecast.

The current forecast brings in high PoPs generally at 1 PM.
Depending on the motion it could begin between 11 and 1 PM but had
go with an initial thought and best chances based on the consensus.
The MCS will quickly move through the area and will play havoc on
temperatures as it moves through. The northern counties highs will
be at Noon to 1 PM and then will drop into the 70s once the rain
starts. Areas in the far south and far west will likely hit the low
90s before the cloud cover/rain works in. In fact portions of the
far, far SW and SE may get close to the 95 mark. At 2 PM this
afternoon we potentially will see 75 in the northeast to 95 in the
southwest. Quite a gradient for the summer. This leads into 2 more
factors that we need to discuss. The first will be the chance of
excessive heat. With temperatures in the low to mid 90s this
afternoon and dewpoints in the the 70s, heat indices will be in the
100 to 104 range with isolated pockets of 105 to 106. With the lack
of coverage will not issue a heat advisory at this time. The second
factor will be the severe aspect. When the MCS was expected this
morning, we were not going to heat up as much, so the instabilities
were not going to be as robust, but now with a slower beginning, we
will warm up nicely before. Strong and severe storms certainly will
be possible this afternoon and into tonight before the MCS works
out. Damaging winds and hail will be the main threats. The best CAPE
will be over the northern counties with forecast over 2700 to 3500
J/KG. As the morning sounding comes in, we will see what the
modified soundings look like to get a better account for the
environment that the MCS would be working into.

As this MCS is working out of the area, a second MCS will move into
the far western counties. This will most likely develop along an
outflow from another MCS that will slide through western TN and
eastern AR this afternoon. The main concern here would be stronger
storms in the west through Midnight and heavy rain. There is a
chance that a severe storms may slide into the the western counties
as the airmass in MS this afternoon will be conducive. However the
MCS would be working into what should be an already worked over
airmass so the cold pool of the MCS should remain to our west.

After Midnight, the forecast is very uncertain as we work into
Monday. Some of the models redevelop a 4th or 5th MCS that would
work into the area close to sunrise Monday and push through the
east, while other models are content on the activity today and
keeps a meso high overhead through Monday. Giving ground to the
persistent forecast and location of boundaries from the left over
evening MCS, will continue with scattered showers and storms, with
the best coverage in the southeast by the afternoon. With that
said confidence is pretty low in the overall forecast after 10 PM
tonight. SPC did place the southeast in a marginal threat for
severe weather. Would consider it to be more a conditional
marginal as we will first need to see convection and I am not sold
on it for Monday. Much, much more on this over the next few
updates.

16

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 350 AM CDT SUN JUN 25 2023

An active weather pattern is expected to continue through much of
the week.

An amplified ridge persists across much of the Central CONUS with a
generally stationary trough along the East Coast. This synoptic
setup places Central AL under a northwesterly flow regime. Models
pick up on a few shortwave impulses sliding through the region, each
one supporting thunderstorm development. Given the MCS mode, any one
of these could lead to strong to severe storms (mainly wind).
However, model guidance really struggles with resolving the timing
and evolution of each wave, so confidence isn't there to include
severe storms in the forecast for any specific day at this time.

The low level ridge builds eastward over the Gulf States Thursday
into Friday, leading to a warming trend for the region. High
temperatures on both days will be in the upper 90s with many
locations nearing or hitting 100 degrees. Heat index values will be
in the 105-110+ degree range. However, the temperature forecast is
highly dependent on the timing and location of any convective
systems that may move through Central AL those days. The hot/humid
air mass continues into Saturday, so we may be looking at a
prolonged period of potentially dangerous heat with little overnight
recovery (lows in the upper 70s) , which could exacerbate the risk,
especially for vulnerable populations.

25/Owen

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT SUN JUN 25 2023

VFR conditions will continue through the afternoon followed by
deteriorating conditions between 20z and 02z areawide. Widespread
TSRA is expected to develop and have added in TEMPO TSRA with
variable stronger wind gusts for all terminals. Each TEMPO group
is timed according to when higher confidence exists in storm
development. Storms will initially form across northern terminals
then move southward and affect MGM and TOI after 00z this evening.
Rapid reductions in visibilities are expected as storms pass over
terminal locations, and at least VCTS could linger for an hour or
two after storms pass off to the south of a terminal later
tonight. Guidance continues to indicate MVFR ceilings developing
between 06z and 10z Monday morning, and have included that in the
planning period. Additional SHRA and TSRA are possible once again
during the day on Monday.

56/GDG

&&

.FIRE WEATHER...

Showers and storms are possible today into Monday with lower
chances on Tuesday as the associated front moves closer to the
immediate Gulf Coast. Minimum RH values will remain well above
critical thresholds. 20-foot winds should average from the
southwest on Sunday, west-southwest on Monday, and west-northwest
on Tuesday with speeds close to 10 knots at times, especially on
Tuesday based on the current forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  91  67  92 /  20  30  10  10
Anniston    67  90  69  92 /  20  40  10  10
Birmingham  69  92  72  95 /  50  30  10  10
Tuscaloosa  70  93  72  95 /  60  30  20  20
Calera      69  91  72  94 /  60  40  20  20
Auburn      69  87  71  90 /  60  50  20  20
Montgomery  70  92  72  94 /  60  50  20  20
Troy        70  92  73  94 /  60  50  30  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...56/GDG
LONG TERM....25
AVIATION...56/GDG
Hazardous weather outlook, Jun 25, 11:39 AM CST, 1 hour 49 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1239 PM CDT Sun Jun 25 2023

ALZ011>015-017>050-262045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1239 PM CDT Sun Jun 25 2023

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

Severe thunderstorms are possible across much of Central Alabama
today. It is possible that multiple areas of storms develop this
afternoon through tonight. Threats include damaging wind gusts,
large hail, frequent lightning strikes, and locally heavy rainfall.

Heat index values may reach 107 degrees for locations in western
portion of Central Alabama.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Severe thunderstorms are also possible on Monday, mainly during the
afternoon. The threat appears limited to the southeastern half of
the area. Threats include damaging wind gusts, large hail, frequent
lightning strikes and locally heavy rainfall.

Widespread excessive heat arrives later in the week. On Thursday
through Saturday afternoons, heat index values could exceed 105-110
degrees for a greater portion of the area.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
on Sunday and Monday.

In the hours before

Special weather statement, Jun 25, 1:10 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
210 PM CDT Sun Jun 25 2023

ALZ013-015-252000-
Fayette AL-Walker AL-
210 PM CDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of northwestern Walker
and northeastern Fayette Counties through 300 PM CDT...

At 210 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Kansas, or 8 miles southwest of Carbon Hill,
moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Jasper, Carbon Hill, Berry, Oakman, Kansas, Cedrum Area, Fowlers
Crossroads, Holly Grove, Gamble, Corona, Townley and West Corona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3372 8772 3391 8769 3390 8729 3364 8734
TIME...MOT...LOC 1910Z 278DEG 19KT 3381 8763

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

87/Grantham

The radar

The Columbus AFB radar (KGWX), 76 km away, was scanning. The volume nearest the first event began at 19:26 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 8 hail. Local standard time, as filed.

Hail, Walker

When
June 25, 1:28 PM CST to 1:29 PM CST
Where
Walker County, 1.34 mi ENE of Carbon Hill
Measured
2 in hail
Reported by
Social Media
Coordinates
33.890, -87.510

Photos from social media show hailstones up to 2 inches in diameter.

Hail, Blount

When
June 25, 3:09 PM CST to 3:10 PM CST
Where
Blount County, 1.49 mi NNE of Summit
Measured
0.88 in hail
Reported by
Public
Coordinates
34.221, -86.493

Nickel size hail reported along Highway 231 north of Summit.

Thunderstorm Wind, Cherokee

When
June 25, 3:36 PM CST to 3:37 PM CST
Where
Cherokee County, 2.37 mi ESE of Coloma
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.052, -85.565

Several trees uprooted along Cherokee Road 33.

Thunderstorm Wind, Cherokee

When
June 25, 3:50 PM CST to 3:51 PM CST
Where
Cherokee County, 1.15 mi W of Tecumseh
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.970, -85.450

Several trees uprooted and blocking Highway 278 near County Road 181.

Thunderstorm Wind, Calhoun

When
June 25, 4:10 PM CST to 4:12 PM CST
Where
Calhoun County, Jacksonville
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.820, -85.770

Numerous trees uprooted in Jacksonville and extending eastward to Highway 9.

Thunderstorm Wind, Talladega

When
June 25, 4:45 PM CST to 4:46 PM CST
Where
Talladega County, Munford
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.530, -85.950

Multiple trees uprooted in Munford along Cedars Road and Fox Chase Lane.

Thunderstorm Wind, Randolph

When
June 25, 4:50 PM CST to 4:52 PM CST
Where
Randolph County, 0.8 mi W of Rice Mill
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.378, -85.514

Multiple trees uprooted along Highway 431 north of Wedowee.

Hail, St. Clair

When
June 25, 5:27 PM CST to 5:28 PM CST
Where
St. Clair County, 1.64 mi SW of Logan Martin Res
Measured
1 in hail
Reported by
Public
Coordinates
33.465, -86.322

Quarter size hail reported on Coosa Island.

Hail, Talladega

When
June 25, 5:44 PM CST to 5:45 PM CST
Where
Talladega County, 3.5 mi N of Childersburg
Measured
1 in hail
Reported by
Public
Coordinates
33.320, -86.360

Quarter size hail reported north of Childersburg.

Hail, Clay

When
June 25, 5:47 PM CST to 5:48 PM CST
Where
Clay County, 2.15 mi SSW of Ashland
Measured
1.5 in hail
Reported by
Public
Coordinates
33.240, -85.860

Thunderstorm Wind, Talladega

When
June 25, 5:50 PM CST to 5:51 PM CST
Where
Talladega County, Childersburg
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.270, -86.370

Several trees uprooted and power lines downed in Childersburg.

Thunderstorm Wind, Talladega

When
June 25, 5:52 PM CST to 5:53 PM CST
Where
Talladega County, 1.35 mi ENE of Bon Air
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.280, -86.310

Several trees uprooted near Pecan Road.

Thunderstorm Wind, Talladega

When
June 25, 5:58 PM CST to 5:59 PM CST
Where
Talladega County, 3.2 mi ESE of Bon Air
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.250, -86.280

Several trees uprooted near the intersection of Pine Grove Road and Coleman Road.

Thunderstorm Wind, Chambers

When
June 25, 6:09 PM CST to 6:10 PM CST
Where
Chambers County, Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.900, -85.380

Several trees uprooted and power lines downed in Lafayette.

Thunderstorm Wind, Coosa

When
June 25, 6:21 PM CST to 6:22 PM CST
Where
Coosa County, 0.54 mi W of Goodwater
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
33.071, -86.059

Several trees uprooted along County Road 511.

Hail, Talladega

When
June 25, 6:21 PM CST to 6:22 PM CST
Where
Talladega County, Sylacauga
Measured
1 in hail
Reported by
Public
Coordinates
33.170, -86.250

Quarter size hail reported in Sylacauga.

Hail, Coosa

When
June 25, 6:24 PM CST to 6:25 PM CST
Where
Coosa County, 1.37 mi SW of Mt Olive
Measured
1 in hail
Reported by
Public
Coordinates
33.055, -86.145

Quarter size hail reported along Highway 280 west of Goodwater.

Thunderstorm Wind, Macon

When
June 25, 7:28 PM CST to 7:29 PM CST
Where
Macon County, 4.31 mi NNE of Cotton Vly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.360, -85.660

Several trees uprooted along Highway 29 south of Tuskegee.

Hail, Pike

When
June 25, 10:07 PM CST to 10:08 PM CST
Where
Pike County, Goshen
Measured
1.25 in hail
Reported by
Public
Coordinates
31.720, -86.120

Half-dollar size hail reported in Goshen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2023Every state in 2023This day in weather historyWarnings in Alabama, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114819, 1114832, 1114835, 1114837, 1114860, 1114868, 1114866, 1114872, 1115439, 1115440, 1114873, 1115457, 1115445, 1115608, 1115470, 1115571, 1115589, 1115595, 1116073.